Thumbnail Image

On best approximations of polynomials in matrices in the matrix 2-norm

Liesen, Jörg; Tichý, Petr

We show that certain matrix approximation problems in the matrix 2-norm have uniquely defined solutions, despite the lack of strict convexity of the matrix 2-norm. The problems we consider are generalizations of the ideal Arnoldi and ideal GMRES approximation problems introduced by Greenbaum and Trefethen [SIAM J. Sci. Comput., 15 (1994), pp. 359–368]. We also discuss general characterizations of best approximation in the matrix 2-norm and provide an example showing that a known sufficient condition for uniqueness in these characterizations is not necessary.
Published in: SIAM Journal on Matrix Analysis and Applications, 10.1137/080728299, Society for Industrial and Applied Mathematics